The potential dangers surrounding a widely used blood thinning drug have again come under scrutiny in patients, doctors and families with loved ones who are on the medication.
Patients, mostly those who are elderly, often are prescribed the drug Coumadin, or its generic version, Warfarin, as a blood thinner that is used to help reduce the incidence of clots or to regulate abnormal heart rhythm. Coumadin must be carefully calibrated to avoid the chance of uncontrolled bleeding if too much is given or if a patient received too little, they can develop blood clots which in some instances, can be fatal.
In an analytic study conducted by ProPublica, it was suggested that there are thousands of injuries of deaths or serious injuries every year that occur when a nursing home or similar care facility fails to maintain the delicate balance when administering Coumadin. From 2011 to 2014, there were at least 165 nursing home residents were hospitalized or died after errors involving Coumadin that were examined by the government. That leaves many others that are either uninvestigated or unreported.
According to Rod Baird, president of Geriatric Practice Management, a firm that creates electronic health records for physicians working in long-term care facilities, “It’s an insidious problem.” Further, because of the very good chance that those administering the drug can so easily get it wrong, “Coumadin is the most dangerous drug in America,” Baird said.
While Coumadin has many clear benefits, mis-administration of the drug has caused much suffering and even deaths in elderly patients. Paired with other drugs such as antibiotics, the effects of Coumadin can be increased and end in fatality.
That is what happened to 89-year-old grandmother of eight, Dolores Huss. Huss died as a result of internal bleeding after a staff member at a San Diego facility gave her an antibiotic along with the Coumadin but failed to alert her physician that she required additional blood tests to measure how long it was taking her blood to clot.
The American Journal of Medicine in a peer reviewed study conducted in 2007 estimated that nursing home residents suffer 34,000 serious or life threatening incidents that are related to Coumadin every year. A study conducted in the state of North Carolina estimates in its data that more errors in the administration of Coumadin occur than related to any other drug.
The government is now being called upon to more thoroughly investigate reports of incidents involving the problems surrounding the use of Coumadin as well as the deaths and serious injuries surrounding the drug. Because Coumadin can cause adverse effects in its interaction with other medications such as antibiotics and even with certain foods, the use of Coumadin requires regular blood tests in order to insure that it is working as it is supposed to work and not causing adverse side effects.
Taking care of elderly and aging family members can be a challenge. Whether a loved one is being cared for at home or in a nursing facility, it is understandable to want them to have the best care possible. Often medications such as Coumadin can complicate their care and harm can be caused without realizing it.
With more than 30 years of experience in the medical malpractice field, the attorneys at Bottar Leone have been fighting for the rights of patients and their loved ones in the State of New York.
If you suspect that you or a loved one has been the victim of medical malpractice, contact us today. You may be entitled to compensation for your medical bills, rehabilitative care, loss of income, permanent disability or the tragedy of wrongful death.
Contact us by telephone at (315) 313-6809, (888) 979-1689, or you can reach us by email at email@example.com.